EconPapers    
Economics at your fingertips  
 

Escaping Satiation Dynamics: Some Evidence from British Household Data

Andreas Chai and Alessio Moneta ()

Journal of Economics and Statistics (Jahrbuecher fuer Nationaloekonomie und Statistik), 2014, vol. 234, issue 2-3, 299-327

Abstract: The tendency of sectoral demand to satiate has long been argued to be a key driver of the structural change in an economy (Pasinetti 1981; Saviotti 2001). This literature raises the question as to what extent cross-sectional patterns of household expenditure can be used to make inferences about how the demand for goods and services will grow over time. Moreover, if indeed satiation does take place, then firms and entrepreneurs could react to this situation by innovating goods and services in order to overcome stagnation in demand growth (Witt 2001). We empirically investigate this ‘satiation-escape’ hypothesis by examining the inter-temporal dynamics of Engel curves and their derivatives, which reflect how household spending on a good changes with income. Taking into account changes in the price level, we investigate whether Engel curves that exhibit cross-section satiation tend to exhibit over time an upwards shift in the satiation level jointly with a shift in position and shape. Evidence suggests that this is actually the case.

Keywords: Demand-satiation; engel curves; structural change; nonparametric smoothing (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/jbnst.2014.234.is ... 2-311.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jns:jbstat:v:234:y:2014:i:2-3:p:299-327

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/jbnst

Access Statistics for this article

Journal of Economics and Statistics (Jahrbuecher fuer Nationaloekonomie und Statistik) is currently edited by Peter Winker

More articles in Journal of Economics and Statistics (Jahrbuecher fuer Nationaloekonomie und Statistik) from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2019-06-21
Handle: RePEc:jns:jbstat:v:234:y:2014:i:2-3:p:299-327